Hail, Henry
- When
- May 14, 11:34 AM CST to 11:39 AM CST
- Where
- Henry County, 3 mi W of Paris
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.300, -88.374
A cold front moved through the Mid-South during the afternoon and evening hours of May 14th, 2010 and interacted with a very unstable air mass. Showers and thunderstorms developed along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved through the Mid-South during the afternoon and evening hours of May 14th, 2010 and interacted with a very unstable air mass. Showers and thunderstorms developed along and ahead of the front. Some storms became severe producing large hail, damaging winds, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 14, 9:35 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1035 AM CDT FRI MAY 14 2010 .UPDATE...SURFACE ANALYSIS THIS MORNING PLACES A COLD FRONT FROM THE EASTERN GREAT LAKES BACK THROUGH THE MID SOUTH AND SOUTHERN PLAINS. TEMPERATURES AS OF 10 AM CDT ARE PREDOMINANTLY IN THE UPPER 70S TO AROUND 80. SEVERE THUNDERSTORM POTENTIAL IS THE PREDOMINANT FORECAST CONCERN FOR THE REMAINDER OF TODAY. 12Z UPPER AIR SOUNDING FROM KLZK THIS MORNING INDICATES A VERY UNSTABLE AIRMASS ACROSS THE LOWER MISSISSIPPI VALLEY THIS MORNING. A MODIFIED SURFACE BASED PARCEL BASED ON THIS SOUNDING PRODUCES SURFACE BASED CAPE VALUES APPROACHING 5000 J/KG...LI/S AROUND -11...AND LOW WET BULB ZERO HEIGHTS AROUND 8000 FT. THIS SUGGESTS A GOOD POTENTIAL FOR MICROBURSTS /DAMAGING WINDS/...LARGE HAIL...AND HEAVY RAINFALL FOR ANY THUNDERSTORMS THAT BECOME SEVERE. WILL MAKE SLIGHT ADJUSTMENTS TO TEMPERATURES BASED ON LATEST SHORT TERM TRENDS...OTHERWISE FORECAST OVERALL IN VERY GOOD SHAPE. UPDATED GRIDS WILL BE AVAILABLE SHORTLY. CJC && .PREV DISCUSSION... /ISSUED 709 AM CDT FRI MAY 14 2010/ PREV DISCUSSION... /ISSUED 322 AM CDT FRI MAY 14 2010/ CURRENTLY...A 594DM UPPER LEVEL RIDGE IS CENTERED OVER THE GEORGIA COAST THIS MORNING WITH A COLD FRONT STRETCHED FROM THE SOUTHERN GREAT LAKES INTO SOUTHERN MISSOURI AND NORTHWEST ARKANSAS. ATTM SHOWERS AND THUNDERSTORMS ARE LOCATED MAINLY ALONG AND NORTH OF THE FRONT THOUGH SOME ELEVATED DEVELOPMENT IS STARTING TO OCCUR ACROSS NORTHERN PARTS OF THE MID SOUTH ATTM WITH HIGH CLOUDS ACROSS THE REMAINDER OF THE AREA. TEMPS ARE IN THE LOWER TO MID 70S AT MOST PLACES WITH VERY HUMID CONDITIONS. DEWPOINTS RANGE FROM THE MID 60S TO AROUND 70. TODAY...THE COLD FRONT WILL MOVE SLOWLY SOUTH TO ROUGHLY INTERSTATE 40 LATER THIS AFTERNOON. MEANWHILE THE MOIST AIRMASS ACROSS THE MID SOUTH WILL BECOME VERY UNSTABLE AS TEMPS CLIMB INTO THE 80S. LIFTED INDEX VALUES OF -8C AND SBCAPES OF GREATER THAN 3000 J/KG INDICATE PLENTY OF FUEL FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS THE MID LEVEL CAP WEAKENS. POPS WILL BE HIGHEST ACROSS THE NORTH HALF OF THE MID SOUTH. WIND SHEAR IS NOT PARTICULARLY IMPRESSIVE THOUGH MID LEVEL WINDS OF 30-40 KTS SHOULD PROVIDE MARGINAL SUPPORT FOR STORM ORGANIZATION. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ROUGHLY NORTH OF A BOONEVILLE MS TO CLARKSDALE MS LINE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. TONIGHT...SHOWER AND THUNDERSTORM ACTIVITY WILL PROBABLY BE ON THE WANE DURING THE EVENING AS SURFACE HEATING ENDS. 00Z MODELS POINT TO SOME REDEVELOPMENT OVERNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES OUT OF THE EAST TEXAS/WESTERN LOWER MISSISSIPPI VALLEY REGION. IN RESPONSE A SOUTHERLY 850 MB LOW LEVEL JET DEVELOPS ACROSS ARKANSAS WITH SHOWERS AND THUNDERSTORMS BREAKING OUT ALONG AND NORTH OF THE STALLED SURFACE FRONT ACROSS THE AREA. THE WRF IS THE MOST AGGRESSIVE WITH QPF OVER THE MID SOUTH WITH THE GFS AND ECMWF CENTERED A LITTLE FURTHER WEST. WILL GO AHEAD AND INCREASE POPS...MOST SUBSTANTIALLY ACROSS WESTERN SECTIONS OF THE MID SOUTH. MILD AND HUMID AGAIN OVERNIGHT...LOWS IN THE 60S. SATURDAY...THE FRONT WILL CONTINUE TO MEANDER ACROSS THE REGION...PERHAPS MOVING A LITTLE NORTH. THE SHOWERS AND THUNDERSTORMS FROM FRIDAY NIGHT SHOULD PUSH NORTH OF THE AREA EARLY SATURDAY WITH REDEVELOPMENT OCCURRING BY SATURDAY AFTERNOON AS SURFACE HEATING...TEMPS 80-85 DEGREES...CREATES SUBSTANTIAL AMOUNTS OF INSTABILITY ONCE AGAIN WITH SBCAPES GREATER THAN 2500 J/KG. WIND SHEAR WILL BE LIMITED WITH MID LEVEL WINDS OF ONLY 20-30 KTS. THERE IS A SLIGHT RISK OF SEVERE WEATHER NORTH OF A BOONEVILLE TO CLARKSDALE LINE. LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREAT ONCE AGAIN. SATURDAY NIGHT THROUGH MONDAY...A 500 MB TROF WILL BEGIN TO PUSH INTO THE MISSISSIPPI VALLEY. A SURFACE LOW WILL DEVELOP AND MOVE NORTH ACROSS MISSOURI LIFTING THE STALLED FRONT NORTH AS A WARM FRONT. INCREASED LIFT ACROSS THE REGION WILL PRODUCE MORE NUMEROUS SHOWERS AND THUNDERSTORMS SUNDAY THROUGH SUNDAY NIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS PW VALUES HIT 1.75 INCHES. PRECIP CHANCES WILL START TO WIND DOWN ON MONDAY AS A COLD FRONT PUSHES THROUGH AND HIGH PRESSURE STARTS TO BUILD IN. TUESDAY THROUGH THURSDAY...SURFACE HIGH PRESSURE WITH COOLER NORTHWEST FLOW ALOFT. EXPECT A GOOD DEAL OF SUNSHINE...SEASONABLE TEMPS AND LOWER HUMIDITY LEVELS. SJM && .AVIATION... 12Z TAFS SHRA/TSRA SHOULD CONTINUE TO DEVELOP ALONG AND NORTH OF THE COLD FRONT THIS MORNING. KMKL AND KJBR SHOULD BE THE MAIN TAF SITES AFFECTED. CIGS AND VSBYS MAY TEMPORARILY LOWER TO MVFR DURING THIS TIME. AFTER 18Z...EXPECT ACTIVITY TO MOVE OUT OF AREA GIVING THE AREA A BREAK. CAN/T RULE OUT SOME ISOLATED CONVECTION BUT NOT ENOUGH CONFIDENCE TO MENTION. REDEVELOPMENT MAY OCCUR LATER ON THIS EVENING INTO THE OVERNIGHT HOURS BUT NOT YET CONFIDENT ENOUGH TO MENTION IN TAFS. WINDS WILL VEER FROM SOUTH/SOUTHWEST TO EAST/NORTHEAST BEHIND THE FRONT. SPEEDS WILL GENERALLY BE 8 KNOTS OR LESS. KRM && .PRELIMINARY POINT TEMPS/POPS... MEM 86 69 83 67 / 50 50 50 40 MKL 83 65 81 64 / 50 40 50 40 JBR 80 63 79 64 / 50 50 50 40 TUP 88 69 85 67 / 30 30 40 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 405 AM CDT FRI MAY 14 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151115- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 405 AM CDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTH OF A BOONEVILLE MISSISSIPPI TO CLARKSDALE MISSISSIPPI LINE THIS AFTERNOON AND THIS EVENING. A COLD FRONT WILL PUSH SOUTH INTO THE AREA TODAY AND INTERACT WITH A MOIST AND INCREASINGLY UNSTABLE AIRMASS. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE BEST TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN NOON AND 9 PM THOUGH SOME THREAT WILL CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY. SOME OF THESE STORMS COULD BECOME SEVERE AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A WARM...MOIST AND UNSTABLE AIRMASS ACROSS THE MID SOUTH. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS WITH ANY STORMS THAT BECOME SEVERE. ONE TO TWO INCHES OF RAINFALL IS POSSIBLE THROUGH MONDAY WHICH COULD RESULT IN SOME LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON THROUGH THIS WEEKEND. SJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 733 AM CDT FRI MAY 14 2010 ARZ008-141315- RANDOLPH AR- 733 AM CDT FRI MAY 14 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 815 AM CDT FOR... RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 6 MILES SOUTH OF DALTON AT 733 AM CDT... MOVING NORTHEAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN RANDOLPH COUNTY...INCLUDING LOCATIONS NEAR POCAHONTAS... SHOULD MONITOR THIS STORM CLOSELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1119 AM CDT FRI MAY 14 2010 ARZ026>028-141645- CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR- 1119 AM CDT FRI MAY 14 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 1145 AM CDT FOR... SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... WEST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS... EASTERN POINSETT COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF MARKED TREE AT 1119 AM CDT...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CRAIGHEAD...MISSISSIPPI AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR CARAWAY...LEPANTO AND MARKED TREE...SHOULD MONITOR THIS STORM CLOSELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1138 AM CDT FRI MAY 14 2010 TNZ021-054-055-141700- DECATUR TN-CARROLL TN-HENDERSON TN- 1138 AM CDT FRI MAY 14 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL NOON CDT FOR... NORTHERN DECATUR COUNTY IN TENNESSEE... SOUTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE... NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER WILDERSVILLE AT 1139 AM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CARROLL...DECATUR AND HENDERSON COUNTIES...INCLUDING LOCATIONS NEAR NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1144 AM CDT FRI MAY 14 2010 ARZ035-048-141715- CROSS AR-ST. FRANCIS AR- 1144 AM CDT FRI MAY 14 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 1215 PM CDT FOR... SOUTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS... NORTHWESTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES SOUTH OF FAIR OAKS AT 1145 AM CDT... MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CROSS AND ST. FRANCIS COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1223 PM CDT FRI MAY 14 2010 ARZ028-TNZ048-141800- MISSISSIPPI AR-LAUDERDALE TN- 1223 PM CDT FRI MAY 14 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 100 PM CDT FOR... CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS... WESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 3 MILES SOUTHEAST OF OSCEOLA AT 1223 PM CDT...MOVING NORTHEAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN LAUDERDALE AND MISSISSIPPI COUNTIES...INCLUDING LOCATIONS NEAR FORT PILLOW STATE PARK...LUXORA AND OSCEOLA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OPEN LAKE...SUNK LAKE AND THE CHUTE.
The Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 17:35 UTC.
20 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Dime to golf ball size hail fell near Como.
Heavy rain produced flash flooding near Paris. Fairgrounds Road just east of Paris was flooded.
Heavy rain produced flash flooding in Milan. The intersection of North 1st Street and Highway 79 was flooded.
Straight line winds knocked down trees across Brooksy Thompson Road to the southwest of Decaturville.
Heavy rain produced flash flooding across Decatur County. Several low water crossing were flooded across the county.
Hail to quarter size hail fell in Decaturville.
Heavy rain produced flash flooding near Scotts Hill. Hughes Road was flooded just east of town.
Nickel size hail fell at the intersection of Tchulahoma Road and Winchester Avenue.
Dime to nickel size hail fell near the intersection of Interstate 240 and Getwell Road.
Golf ball size hail fell at the University of Memphis campus.
Heavy rain produced flash flooding across parts of Memphis. The left lane of Interstate 40 was flooded near the Interstate 55 interchange.
Quarter size hail fell at Interstate 40 and Highway 385.
Golf ball size hail fell at Highway 70 and Airline Road.
Penny size hail fell at the National Weather Service Office.
Quarter size hail fell at the National Weather Service Office.
Half dollar size hail covered the ground in Arlington.
Straight line winds knocked down trees on Highway 222 between Interstate 40 and Somerville and on Akin Road in Northern Fayette County.
Ping Pong to Golf ball size hail fell along Highway 222 near Interstate 40 and along Akin Road in Northern Fayette County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230203, 230210, 230211, 230212, 230213, 230215, 230218, 230219, 230221, 230223, 230235, 230243, 230245, 230260, 230265, 230266, 230292, 230297, 230298, 230300, 230302, 230301, 230303, 230304, 230305, 230306, 230307.